So, I was diagnosed in February with an A1c of 17%. I've been on Lantus and Humalog, and my sugars have been low, averaging in the high 70s/low 80s. I've also gained twenty pounds since being diagnosed (three months ago...), and I only lost about 7 before being diagnosed.
I just had an appointment with my CDE, and she suggested I switch to Levemir instead of Lantus, because people have been shown to gain more weight with Lantus. She gave me free samples to try, and also told me that my A1c is 6.2 (YAY! Way better than 17!).
So, I got home yesterday, and I have taken 3 Levemir injections, and all three injection sites are red and swollen. My sugar is running about 130, which is better than 70, but still not great... I called my endo cuz I wanted to know if swelling is normal, and he told me to switch back to the Lantus, which I can do... It's just so frustrating to try to figure everything out, and I hate that I have gained so much weight. I weigh more now than I ever have before in my life. I was excited about Levemir making it easier to maintain/lose weight, but if I'm allergic to it (which I assume is what's happening...), I guess it won't work...
I'm also trying to pack and move out of my dorm room, make travel plans for this summer, and finish papers for my classes! Not a fun time of year. I'm stressed out and frustrated, and wish that I could just put the diabetes aside for the next two days or something while I pack all my things... Sigh.
/Rant. Hope you're all having a better time than I am.
I am so sorry this is happening to you that really stinks especially when you are moving out of your dorm and have all that other stuff to worry about. I wish we could move diabetes around to fit out life instead of us having to work around it too. Such a pain!
Why is levemir better than lantus regarding the weight gain? ask your doc about symlin that may help with the weight issue too. you take it before meals.
She didn't know why Levemir was better, just said that fewer people gain on it. It's probably the same ingredient i'm allergic to... ;)
I did talk to her about amylin. She said she doesn't have a lot of experience with it, and it has barely helped the couple of people she's prescribed it to. Anyone have any experience with it?
Hey I'm Ashlee. I have Type One Diabetes I am very very new to it like a few weeks. I'm using lantus I take 24 units use to take lower but 24works best. When my mom gives me shots and they hurt cuz she didnt grab enuogh fat or what ever, I am very grumpy for the next hour or so. Its so annoying! Ugh!!!!
hey! I was diagnosed about 7 years ago just around when i turned 14..now im 21 and i've been on Levemir basically since it came out...just as a heads up about the red and swollen sites, that has happened to me maybe half a dozen times since i've been on it, but 99% of the time i have no problems and it works great...maybe just a couple of things to think about when you are using it or if you end up trying it again, is to watch where you inject it...because i've noticed i can't do it my arms ( i dont think theres enough fat there to asborb that high a dosage), and i also have to be careful about injecting it slowly into my stomach...i'm not entirely sure why, maybe because its a higher dosage (i take 20 units in the morning and 30 before i go to bed) ...but when i avoid my arms and make sure i inject slowly i never have a problem..anyway just thought i'd share..hope everything settles down with you, you'll find a routine in no time! :)
This may sound a little simplistic, but it may be worth a try. Try cutting down the TOTAL amount of carbohydrates in your diet, especially the fast acting ones.
Replace these carbohydrates with more protein and fat. You will end up cutiing down the amount of insulin you require so be careful.
Obviously, you will also lose weight. Some experts have said not to eat more than 12g carbohydrates at any one meal.